Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Smoking and Tobacco

Length of nicotine withdrawal

01/10/2008

Question:

I am a very active, successful 49 year old woman with a 32 year smoking history. Setpember 1, 2007 I began taking Chantix and quit smoking effective September 12. Subsequently, I experienced periods of temporary memory loss and irratibility. Diagnosed adult ADHD and put on Adderal. Irratibility and memory loss got worse. Even my child says I`m "not happy anymore". Am happy with the decision to quit smoking but am not willing to continue with a joy-free life. Quit Chantix 2 weeks ago and cleared up a bit of the fogginess..... I have never had mental or depressive problems or behaviour. Have often been asked "What am I taking?" because I have always had such a positive outlook and attitude. I need that back, and if this is a result of not smoking, I think I would rather risk cancer or emphysema than live my life with the negative attitude I have right now.... Suggestions, please.....is this temporary?.....is it menopausal? Last period July 2007....I want to be a nice person again... Thanks.

Answer:

Let me start by saying I'm sorry about how bad you feel. That feeling of being "out of sorts", irritable, foggy, and blue is miserable.

You ask if this could be from your loss of nicotine. A typical pack-a-day smoker will take 70,000 "hits" of nicotine each year. Each one goes faster to the brain than an intravenous injection, and each one slams the dopamine system. Multiply that times 30 years and one can imagine some serious disturbances in this system that is the main regulator of mood and pleasure.

My experience is that people almost always feel much better two months after stopping, but that is a general rule; everybody's different. Obviously menopause could also contribute to these feelings, as could depression. It could also be that you had an unusual reaction to Chantix.

Your doctor could help you figure this out and find solutions. Meanwhile, you don't have to go back to cigarettes to see if it's nicotine you are missing. You could simply try an over-the-counter (non-prescription) nicotine replacement medicine. You might start with the gum or lozenge at the 2 mg dose and see how you feel. These are safe; they don't seem to cause heart disease, cancer or emphysema.

I hope you feel better.  If not, please talk with your doctor.

For more information:

Go to the Smoking and Tobacco health topic, where you can:

Response by:

Rob  Crane, MD Rob Crane, MD
Clinical Associate Professor of Family Medicine
College of Medicine
The Ohio State University